Inverse systems with simplicial bonding maps and cell structures. (English) Zbl 07430008

The main result of the paper is: given a topologically complete space \(X\) and a “defining family of closed covers” \(\mathcal{A}\) of \(X\) (i.e., it satisfies some local refinement condition and completeness condition), to construct an inverse system \({\mathbf F}_{\mathcal A} = (F_{\lambda}, \pi_{\lambda}^{\mu}, \Lambda)\) of simplicial complexes and simplicial bonding maps, and an inverse system \({\mathbf N}_{\mathcal A} = (N_{\lambda}, \pi_{\lambda}^{\mu}, \Lambda)\) such that the limit spaces \(F_{\infty} = N_{\infty}\), where \(N_{\lambda}\) is a subcomplex of \(F_{\lambda}\) which is almost the same as a cover, and to obtain a proper map \(\pi: N_{\infty} \to X\), and a continuous map \(p: X\to N_{\infty}\) so that \(\pi\circ p = {\mathrm {id}}_X\) and the two maps \(p\circ \pi\) and \({\mathrm {id}}_{N_{\infty}}\) are homotopic (so \(N_{\infty}\) is homotopy equivalent to \(X\)). The construction of the inverse system is based on a modification of the theorem by S. Mardešić [Fundam. Math. 114, 53–78 (1981; Zbl 0411.54019)] that every topological space \(X\) admits a polyhedral resolution.
The authors then show that if \(X\) is a compact Hausdorff space and \(\mathcal{A}\) is a family of locally finite, normal, closed covers of \(X\) satisfying the local refinement condition, then the inverse systems \({\mathbf F}_{\mathcal A}\) and \({\mathbf N}_{\mathcal A}\) are HPol-expansions of \(N_{\infty}\) and hence of \(X\), where an expansion is in the shape theoretical sense.
They also show that the restricted inverse system \({\mathbf F}^{(0)} = (F_{\lambda}^{(0)}, \pi_{\lambda}^{\mu}, \Lambda)\) is a cell structure in the sense of [W. Dębski and E. D. Tymchatyn, Topology Appl. 239, 293–307 (2018; Zbl 1390.54014)] representing a space canonically homeomorphic to \(X\).


54C05 Continuous maps
54B35 Spectra in general topology
54D30 Compactness
54E15 Uniform structures and generalizations
78A70 Biological applications of optics and electromagnetic theory
Full Text: DOI arXiv


[1] Davis, Michael W.; Moussong, Gábor, Notes on nonpositively curved polyhedra (2004), lecture note · Zbl 0961.53022
[2] Dębski, Wojciech; Tymchatyn, E. D., Cell structures and completely metrizable spaces and their mappings, Colloq. Math., 147, 181-194 (2017) · Zbl 1382.54018
[3] Dębski, Wojciech; Tymchatyn, E. D., Cell structures and topologically complete spaces, Topol. Appl., 239, 293-307 (2018) · Zbl 1390.54014
[4] Dydak, Jerzy, Cohomological dimension theory, (Daverman, R. J.; Sher, R. B., Handbook of Geometric Topology (2002), North-Holland: North-Holland Amsterdam), 423-470 · Zbl 0992.55001
[5] Engelking, Ryszard, General Topology, Sigma Series in Pure Mathematics, vol. 6 (1989), Heldermann Verlag: Heldermann Verlag Berlin · Zbl 0684.54001
[6] Freudenthal, Hans, Entwicklungen von Räumen und ihren Gruppen, Compos. Math., 4, 145-234 (1937) · Zbl 0016.28001
[7] Mardešić, Sibe, Approximate polyhedra, resolutions of maps and shape fibrations, Fundam. Math., 114, 53-78 (1981) · Zbl 0411.54019
[8] Mardešić, Sibe, Absolute neighborhood retracts and shape theory, (James, I. M., History of Topology (1999), Elsevier Science B.V.), Chapter 9 · Zbl 0973.54002
[9] Mardešić, Sibe, Not every metrizable compactum is the limit of an inverse sequence with simplicial bonding maps, Topol. Appl., 239, 120-122 (2018) · Zbl 1388.54011
[10] Mardešić, Sibe; Segal, Jack, Shape Theory, the Inverse System Approach, North-Holland Mathematical Library, vol. 25 (1982), North-Holland · Zbl 0996.54002
[11] Milnor, John, On spaces having the homotopy type of a CW-complex, Trans. Am. Math. Soc., 90, 272-280 (1959) · Zbl 0084.39002
[12] Morita, Kiiti, Čech cohomology and covering dimension for topological spaces, Fundam. Math., 87, 31-52 (1975) · Zbl 0336.55003
[13] Morita, Kiiti, On shapes of topological spaces, Fundam. Math., 86, 251-259 (1975) · Zbl 0296.54034
[14] Rubin, Leonard R.; Tonić, Vera, Simplicial inverse sequences in extension theory, preprint available at · Zbl 1305.55002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.